West Virginia, 2018

Flood in West Virginia, June 2 to 3, 2018

June 2 to 3, 2018 · NWS RLX · 1 event in 1 county or zone

A cold front and upper level low pressure system brought showers and thunderstorms on the 2nd. An area of heavy rain across the northern mountainous counties of WV caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front and upper level low pressure system brought showers and thunderstorms on the 2nd. An area of heavy rain across the northern mountainous counties of WV caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 5:35 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 5:35 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
635 AM EDT Sat Jun 2 2018

.SYNOPSIS...
An upper level low meanders just to the east through tonight.
Another upper level system crosses Sunday into Sunday night,
with a surface cold front. High pressure builds Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 635 Am Saturday...

Forecast on track, with cold front almost through the area.

As of 335 AM Saturday...

A cold front near the Ohio River early this morning, will slip
southward, through the remainder of the forecast area, this
morning. Showers, and perhaps a thunderstorm, remain possible
ahead of the front this morning, mainly over northern and
eastern portions of WV

The corresponding upper level low will meander just west of the
surface low, and just east of the forecast area, today and
tonight. With it, and diurnal heating, showers will become
likely in the northern mountains where thunder will also be
possible, and scattered expanding westward back into the middle
Ohio Valley this afternoon. Low shear and narrow CAPE again
preclude much of a severe threat.

With loss of heating, showers will become confined to mainly
the northern mountains tonight, but they may be rather
persistent there. A half inch to an inch rainfall is possible
there today through tonight, with locally higher amounts
possible, as PW values are progged to linger or fluctuate in
the 1.25 to 1.5 inch range. With low FFG values, this area will
continue to need closely watched for excessive rainfall, near
the edge of the marginal risk for excessive rainfall this
period.

Temperatures close to previous forecast and guidance blends, and
still above normal.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 346 AM Saturday...

Models show a sfc low pressure off the Mid Atlantic coast, and a
frontal system over the OH Valley by 12Z Sunday. The warm/cold front
combo will cross the area will interact with a passing open trough
aloft produce showers and thunderstorms, better confidence during
the afternoon hours.

Cooler air will advect in Sunday night and Monday. Low level
moisture trapped beneath a capping inversion may lead to an
abundance of diurnally driven cu/stratocu Monday, and dry
conditions Monday night.

Followed the blend of all models for temperatures through the
period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 346 AM Saturday...

A reinforcing cold front may spark a few afternoon showers and
thunderstorms on Tuesday. The rest of the week looks mostly dry.
Showers and storms may return next weekend.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

An upper level system will slowly meander about Virginia this
period. This will keep northeast WV in the chance for showers
and thunderstorms much of the time, the thunderstorms most
likely during the afternoon and evening. This will give rise to
MVFR conditions at times, with IFR where a heavier shower or
thunderstorm directly a terminal.

Dense valley fog that formed along much of the Ohio River
overnight, will likely reform overnight tonight, this time
along most of the river valleys, except in northeast WV, where
clouds and rain keep valley fog from forming.

Stratus, common throughout much of the area early this morning,
will mix out of IFR into MVFR this morning, and then VFR by
this afternoon. The stratus may reform overnight tonight in
northeast WV, with dense fog predominant elsewhere.

Light light northwest today will become nearly calm tonight.
Flow aloft diminished overnight, and will remain light north
through much of the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of improvement in stratus and fog
this morning, and reforming overnight tonight, could vary.
Amendments may be needed today and tonight for showers and
thunderstorms that directly impact terminals, especially
northeast WV.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z SUNDAY...
Widespread dense valley fog is possible again overnight Sunday
night and early Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/TRM
NEAR TERM...TRM
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...TRM
Hazardous weather outlook, Jun 2, 4:18 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
518 AM EDT Sat Jun 2 2018

WVZ039-040-521>526-030930-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
518 AM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for areas in and near the northern
mountains of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal slight risk for excessive rainfall today and
tonight. Showers and thunderstorms will affect the area today and
tonight. With saturated grounds, localized flash flooding is possible.
If confidence increases in a more widespread flash flood threat,
then a flash flood watch may be issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-515>520-030930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
518 AM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, the West Virginia lowlands, and the central
and southern mountains of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
June 2, 9:20 AM EST to June 3, 5:00 AM EST
Where
Randolph County, 1.51 mi W of Kingsville to 0.42 mi SE of Beech Run Jct
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
38.916, -80.058

High water closed multiple roads across the county. This included sections of Georgetown Road, Pritt Lane and Rack Road in Daily. Water also closed Becky Creek Road near Lee Bell and Route 29 near Whitmer. Adolph Road was washed out in several places near Adolph, and was also closed by mud slide debris near Mill Creek.

The river gage on the Tygart Valley River at Mill Creek showed the Tygart Valley River surpassed its bankfull level of 11 feet around noon on the 2nd. The river crested at 12.4 feet late that evening and returned to its banks during the predawn hours of the 3rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755236.